A substantial portion of older adults with epilepsy who are on Medicare receive prescriptions for antiepileptic drugs (AEDs) and nonepilepsy drugs (NEDs) that can interact to alter their effectiveness or induce toxicity, according to a retrospective analysis of a claims database.
Up to a quarter of all patients had potential interactions between AED and non-AED prescriptions, and these were more likely to occur for patients with comorbid conditions or those who were eligible for Part D Low Income Subsidy, reported Raymond Edward Faught Jr., MD, a professor in the department of neurology at Emory University, Atlanta, and his colleagues. The study was published in Epilepsia .
“In this population of older Americans, one in four with new-onset epilepsy may have received care that did not ‘minimize the risk of interactions between newly prescribed AEDs and concomitant medications’ in line with [2007 Quality Indicators for Epilepsy Treatment guidelines],” wrote Dr. Faught and his associates. “Warnings built into electronic prescribing programs and provider education may mitigate this problem. Referral to specialty care with a neurologist or epilepsy specialist to address the complexities of treatment of older adults with epilepsy may be desirable.”
Dr. Faught and his coauthors analyzed a 5% random sample of beneficiaries from 2008-2010 Medicare claims who were 67 years or older in 2009 and identified 36,912 prevalent and 3,706 incident epilepsy cases from 2009, both of which were demographically similar. Prevalent cases were defined by the prevalence of epilepsy and seizures with medication, and incident cases had no history of epilepsy or seizure. The research team also compiled a list of interaction risk of AEDs and NED efficacy and rated high risk as potentially life threatening, medium risk as significant, and probable but unspecified risk.
For incident cases, the percentage with concern for drug interaction included 6.9% at high risk, 10.3% at medium risk, and 18.5% with probable but unspecified risk. As a whole, 75.5% had no interaction risk and 24.5% had some risk for interaction. In 18% of incident cases, drug interactions increased the effect of AEDs, while 2.4% decreased AED effect. There were several, specific NEDs that had a documented or probable interaction risk with AEDs. For those on simvastatin, 30.9% were concomitantly prescribed phenytoin, corresponding to 7.6% of all incident cases having a probable but unspecified risk with this combination. Warfarin users also received phenytoin one-third of the time, meaning that 3.6% of all incident cases had a high risk of an interaction with the combination.
A more pronounced effect occurred with drug combinations in prevalent cases. A total of 39% took a drug combination that altered the efficacy of NEDs, whereas 26.2% took combinations that increase the effect of AEDs and 3% had interactions that could decrease AED efficacy.
An increasing number of comorbidities raised the likelihood of having any risk for interaction (odds ratio of 2.14 for one to three comorbidities and 2.73 for four or more), compared with no comorbidities. Eligibility for Part D Low Income Subsidy increased the odds for a high-risk interaction (OR, 2.05) or high-medium risk interaction (OR, 1.44).
The authors cautioned that the list of drug interactions and the associated qualitative rankings reflect their judgment and that they evaluated only concomitant use of the 50 most commonly prescribed NEDs in the patient population. Considering that there are thousands of potential drugs that could interact with AEDs, this represents a limited sample.
The National Institute of Neurological Disorders and Stroke funded the study. Several authors reported financial relationships with pharmaceutical companies that market AEDs.
SOURCE: Faught E et al. Epilepsia. 2008 Feb 7. doi: 10.1111/epi.14010 .